Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 293, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 1997, 8:52 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 8:52 PM CDT (01:52 UTC)
- Expired
- Jun 16, 1997, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 36 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:30 PM CDT | Hail 1 | Purcell, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3446 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
741
WUUS1 KOKC 170154 RRA
SVROKC
OKC027-087-170245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT MON JUN 16 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
SOUTH CENTRAL CLEVELAND AND CENTRAL MCCLAIN
INCLUDING THE FOLLOWING LOCATIONS
BLANCHARD...DIBBLE...LEXINGTON...NOBLE...PURCELL
...SLAUGHTERVILLE...WASHINGTON AND WAYNE
AT 852 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTHEAST OF DIBBLE.
THE STORM WAS MOVING EAST AT 25 MPH.
THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUAQRTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
LAT...LON 3489 9721 3492 9765 3518 9765 3521 9722
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 16 1997 FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET. ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500 J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES. EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR. WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE EFFICIENT...SLOW MOVING CONVECTION. MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS FOR TUE. MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK. COORD WITH TUL. FCSTID = 22 OKC 64 85 65 88 / 60 30 0 0 HBR 61 85 63 90 / 50 10 0 0 SPS 65 86 65 93 / 70 10 0 0 GAG 60 84 59 90 / 50 10 0 0 PNC 61 84 64 88 / 50 20 0 0 DUA 67 86 67 87 / 80 30 10 0 .OKC... OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ032...OKZ037...OKZ039...OKZ041>053. TX...FLASH FLOOD WATCH TONIGHT FOR ZONES TXZ085>090. CB
In the hours before
Local storm report, Jun 16, 6:17 PM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 N TONKAWA OK 1.75 HAIL COVERING GROUND
06/16/97 KAYLocal storm report, Jun 16, 6:48 PM CDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0648 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM PONCA CITY OK 60-70 MPH WINDS WEST SIDE
06/16/97 KAY OF PONCA CITY.
MCCAMMONLocal storm report, Jun 16, 7:49 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 SW BUTLER OK 58 MPH WIND GUST MEASURED BY
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 7:54 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 SW BUTLER OK 58 MPH WIND GUST MEASURED BY
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 8:37 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0837 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 2 NE ELDORADO OK 67 MPH WINDS.
06/16/97 JACKSON
0815 PM 8 E NEWKIRK OK 63 MPH WIND GUST...MEASURED
06/16/97 KAY OKLAHOMA MESONETWORK.
0837 PM EMPIRE CITY OK 1.75 INCH HAIL.
06/16/97 STEPHENS
MCCAMMONLocal storm report, Jun 16, 8:39 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0837 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 2 NE ELDORADO OK 67 MPH WINDS.
06/16/97 JACKSON
0815 PM 8 E NEWKIRK OK 63 MPH WIND GUST...MEASURED
06/16/97 KAY OKLAHOMA MESONETWORK.
0837 PM EMPIRE CITY OK 1.75 INCH HAIL.
06/16/97 STEPHENS
MCCAMMONThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:01 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 46 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 42 min |
| Jun 16, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 55 min |
| Jun 16, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 51 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 46 min |
| Jun 16, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 43 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 43 min |
| Jun 16, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 52 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Jun 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 40 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 44 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jun 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 51 min |
| Jun 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Jun 16, 9:20 PM CDT | Flash Flood Warning | OUN | Hughes | 3 hr |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| Jun 16, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| Jun 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| Jun 16, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 51 min |
| Jun 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 48 min |
| Jun 16, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 50 min |
| Jun 16, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 16, 10:29 PM CDT | Flash Flood Warning | OUN | Stephens | 106 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.